Arte SheetsLearn. Try. Understand.

Statistical

Apgar score spreadsheet exercise: validate five integer subscores

Sum five fictional 0–2 scores and practice validated band comparisons, with explicit limits on clinical interpretation.

A fictional five-minute scoring exercise

This example assumes five already-assessed subscores for a fictional term or late-preterm infant at five minutes. It is a spreadsheet validation exercise, not a clinical assessment tool or a guide to assigning the observations.

The five components are appearance, pulse, reflex response, muscle tone and respiration, each scored 0–2. The cited AAP/ACOG statement describes five-minute totals of 7–10 as reassuring, 4–6 as moderately abnormal and 0–3 as low for this population.

Apgar does not determine whether initial resuscitation is needed or which steps to take. A score alone cannot predict an individual neurological outcome or diagnose asphyxia. A score during resuscitation is not equivalent to one during spontaneous breathing.

Validate every subscore before summing

All five cells must contain numeric integers from 0 through 2. Zero is a legitimate score; a missing cell is not zero. Text and fractions must not silently lower the total.

=IF(COUNT(B2:B6)<>5,"Invalid inputs",IF(OR(MIN(B2:B6)<0,MAX(B2:B6)>2,B2<>INT(B2),B3<>INT(B3),B4<>INT(B4),B5<>INT(B5),B6<>INT(B6)),"Invalid inputs",SUM(B2:B6)))

Apply the same validation to the band label

The band formula uses the same guards as the total. Changing an input to 3 or leaving it blank invalidates both outputs. These labels describe the example score only; they are not triage instructions.

=IF(COUNT(B2:B6)<>5,"Invalid inputs",IF(OR(MIN(B2:B6)<0,MAX(B2:B6)>2,B2<>INT(B2),B3<>INT(B3),B4<>INT(B4),B5<>INT(B5),B6<>INT(B6)),"Invalid inputs",IF(SUM(B2:B6)>=7,"Reassuring band (7-10)",IF(SUM(B2:B6)>=4,"Moderately abnormal band (4-6)","Low band (0-3)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading